Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 74, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2016, 7:57 PM CDT for Phelps County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2016, 7:57 PM CDT (00:57 UTC)
- Expired
- May 28, 2016, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phelps County, MO
The radar
The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:09 PM CDT | HAIL 1 | Newburg, MO | RELAYED VIA SOCIAL MEDIA FROM LOCAL TELEVISION STATION. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1870 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted.
257
WUUS53 KSGF 290057
SVRSGF
MOC161-290145-
/O.NEW.KSGF.SV.W.0074.160529T0057Z-160529T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 845 PM CDT
* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
DOOLITTLE... OR NEAR ROLLA...MOVING NORTHEAST AT 35 MPH. ADITIONAL
STRONG TO SEVERE STORMS WERE NORTHEAST OF ROLLA ALONG THE MARIES
COUNTY BORDER.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ROLLA... ST. JAMES...
DOOLITTLE... NEWBURG...
ROSATI... NORTHWYE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 175 AND 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3781 9153 3782 9189 3798 9199 3805 9183
3805 9164 3815 9163 3815 9153 3800 9152
TIME...MOT...LOC 0056Z 245DEG 30KT 3794 9185
HAIL...1.00IN
WIND...<50MPH
$$
RUNNELS1 follow-up statement
019
WWUS53 KSGF 290139
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT SAT MAY 28 2016
MOC161-290146-
/O.EXP.KSGF.SV.W.0074.000000T0000Z-160529T0145Z/
PHELPS MO-
839 PM CDT SAT MAY 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHELPS COUNTY WILL
EXPIRE AT 845 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
STORMS THIS EVENING HAVE PRODUCED LOCALLY HEAVY RAIN AND WITH
ADDITIONAL STORMS MOVING INTO PHELPS COUNTY...FLOODING WILL BE A
POSSIBILITY. RESIDENTS IN FLOOD PRONE AREA SHOULD BE ALERT FOR
RISING WATER.
LAT...LON 3781 9153 3782 9189 3798 9199 3805 9183
3805 9164 3815 9163 3815 9153 3800 9152
TIME...MOT...LOC 0136Z 245DEG 30KT 3794 9185
$$
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:21 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 28, 6:21 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Springfield MO 621 PM CDT SAT MAY 28 2016 .SHORT TERM...(This evening through Sunday) Issued at 242 PM CDT Sat May 28 2016 A weak cold front is working its way east through the CWA early this afternoon. A few thunderstorms have started to develop over parts of central Missouri, and this area along with the eastern Ozarks will be most favored for convection through the rest of this afternoon and evening. Thunderstorm coverage is expected to remain widely scattered, and most locations will remain dry. Weak shear and only moderate instability will limit any severe weather potential through tonight. Small hail, moderately gusty winds and frequent lightning will still be possible with any thunderstorms, however. Temps tonight should fall into the low to mid 60s, with somewhat drier air building in from the northwest. This slightly drier airmass, along with a bit of ridging aloft, should help temper thunderstorm chances significantly through the day Sunday. Save for perhaps an isolated shower or storm over far southwestern Missouri, it looks as if the Sunday will be a dry day for the vast majority of the forecast area. .LONG TERM...(Sunday Night through Saturday) Issued at 242 PM CDT Sat May 28 2016 Models indicate a slow backing of the upper level flow from Memorial Day through the middle of next week. The models have also been consistent in bringing short wave energy through the central Plains and then Mid-Mississippi Valley during the day on Memorial Day during peak heating. This should result in at least scattered shower and thunderstorm activity. A stronger short wave trough will then dig and close off across the northern Plains from Tuesday into Wednesday. This should drive a cold front into, and eventually through the Ozarks from Wednesday into early Thursday. This will continue the chances for showers and thunderstorms. Cooler weather is then expected behind the front by the end of next week with increasing potential for dry weather. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat May 28 2016 Widely scattered convection in progress across south-central into central Missouri...but is north and east of the terminals and not expected to affect them. Expect VFR conditions across the terminal sites through the forecast period. South to southwest winds are expected to become light and variable overnight and remain that way during the day on Sunday. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Schaumann AVIATION...Gaede
Hazardous weather outlook, May 28, 1:13 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT SAT MAY 28 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, May 28, 4:59 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT MAY 28 2016
MOZ058-282245-
MARIES MO-
459 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 16 MILES NORTH OF WAYNESVILLE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BELLE... VIENNA...
BRINKTOWN... VICHY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3824 9164 3815 9164 3815 9163 3805 9164
3805 9189 3803 9193 3804 9195 3801 9198
3802 9218 3813 9216 3829 9199 3829 9168
TIME...MOT...LOC 2159Z 234DEG 28KT 3806 9213
RUNNELSLocal storm report, May 28, 5:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL VIENNA 38.19N 91.95W
05/28/2016 E1.00 INCH MARIES MO LAW ENFORCEMENT
&&
GAEDELocal storm report, May 28, 5:47 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL BRINKTOWN 38.13N 92.07W
05/28/2016 E1.50 INCH MARIES MO PUBLIC
&&
SRUNNELSLocal storm report, May 28, 6:11 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL AVA 36.95N 92.66W
05/28/2016 E0.88 INCH DOUGLAS MO LAW ENFORCEMENT
REPORTED BY DOUGLAS CO SO
&&
GAEDELocal storm report, May 28, 6:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL AVA 36.95N 92.66W
05/28/2016 E0.88 INCH DOUGLAS MO LAW ENFORCEMENT
REPORTED BY DOUGLAS CO SO
&&
GAEDESpecial weather statement, May 28, 7:33 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SAT MAY 28 2016
MOZ058-071-290100-
PHELPS MO-MARIES MO-
733 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS AND
SOUTHEASTERN MARIES COUNTIES UNTIL 800 PM CDT...
AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROLLA...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA... ST. JAMES...
VICHY... ROSATI...
NORTHWYE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 186 AND 200.
LAT...LON 3793 9177 3807 9185 3822 9165 3815 9164
3815 9153 3799 9152
TIME...MOT...LOC 0033Z 236DEG 32KT 3804 9175
RUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 25 min |
| May 28, 7:33 PM CDT | Special Weather Statement | SGF | Maries | 27 min |
| May 28, 8:46 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| May 28, 10:13 PM CDT | Special Weather Statement | SGF | Phelps | 47 min |
| May 28, 10:55 PM CDT | Special Weather Statement | SGF | Phelps | 50 min |
| May 28, 11:24 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 51 min |
| May 28, 11:57 PM CDT | Flash Flood Warning | SGF | Dent, Phelps | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.